Michael selection theorem

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In functional analysis, a branch of mathematics, the most popular version of the Michael selection theorem, named after Ernest Michael, states the following:

Let E be a Banach space, X a paracompact space and F : XE a lower hemicontinuous multivalued map with nonempty convex closed values. Then there exists a continuous selection f : XE of F.
Conversely, if any lower semicontinuous multimap from topological space X to a Banach space, with nonempty convex closed values admits continuous selection, then X is paracompact. This provides another characterization for paracompactness.


Michael selection theorem can be applied to show that the differential inclusion

has a C1 solution when F is lower semi-continuous and F(tx) is a nonempty closed and convex set for all (tx). When F is single valued, this is the classic Peano existence theorem.


A theorem due to Deutsch and Kenderov generalizes Michel selection theorem to a equivalence relating approximate selections to almost lower hemicontinuity, where F is said to be almost lower hemicontinuous if at each xX, all neighborhoods V of 0 there exists a neighborhood U of x such that Precisely, Deutsch and Kenderov theorem states that if X is paracompact, E a normed vector space and F(x) is nonempty convex for each xX, then F is almost lower hemicontinuous if and only if F has continuous approximate selections, that is, for each neighborhood V of 0 in E there is a continuous function f:XE such that for each xX, f(x) ∈ F(X) + V.[1]

In a note of Y. Xu it is proved that Deutsch and Kenderov theorem is also valid if E is locally convex topological vector space.[2]

See also[edit]


  1. ^ Deutsch, Frank; Kenderov, Petar (January 1983). "Continuous Selections and Approximate Selection for Set-Valued Mappings and Applications to Metric Projections". SIAM Journal on Mathematical Analysis. 14 (1): 185–194. doi:10.1137/0514015. 
  2. ^ Xu, Yuguang (December 2001). "A Note on a Continuous Approximate Selection Theorem". Journal of Approximation Theory. 113 (2): 324–325. doi:10.1006/jath.2001.3622. 
  • Michael, Ernest (1956), "Continuous selections. I", Annals of Mathematics. Second Series, Annals of Mathematics, 63 (2): 361–382, doi:10.2307/1969615, JSTOR 1969615, MR 0077107 
  • Dušan Repovš; Pavel V. Semenov (2014). "Continuous Selections of Multivalued Mappings". In Hart, K. P.; van Mill, J.; Simon, P. Recent progress in general topology III. Berlin: Springer. pp. 711–749. ISBN 978-94-6239-023-2. 
  • Jean-Pierre Aubin, Arrigo Cellina Differential Inclusions, Set-Valued Maps And Viability Theory, Grundl. der Math. Wiss., vol. 264, Springer - Verlag, Berlin, 1984
  • J.-P. Aubin and H. Frankowska Set-Valued Analysis, Birkh¨auser, Basel, 1990
  • Klaus Deimling Multivalued Differential Equations, Walter de Gruyter, 1992
  • D.Repovs and P. V. Semenov, Continuous Selections of Multivalued Mappings, Kluwer Academic Publishers, Dordrecht 1998.
  • D.Repovs and P. V. Semenov, Ernest Michael and theory of continuous selections, Topol. Appl. 155:8 (2008), 755-763.
  • Aliprantis, Kim C. Border Infinite dimensional analysis. Hitchhiker's guide Springer
  • S.Hu, N.Papageorgiou Handbook of multivalued analysis. Vol. I Kluwer